Alert archive / California / Flash Flood Warnings in 2016
Flash Flood Warning 15, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Apr 11, 2016, 5:40 PM PDT for Los Angeles County, California. It was in force for 110 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 11, 2016, 5:40 PM PDT (00:40 UTC)
- Expired
- Apr 11, 2016, 7:30 PM PDT
- In force
- 110 min
- Issued by
- NWS Los Angeles, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Los Angeles County, CA
The radar
The Los Angeles radar (KVTX), 65 km from the middle of the area, began a volume at 00:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 6:15 PM PDT | HEAVY RAIN 1.24 | 5 Ne Woodland Hills, CA | 1.24 INCHES OF RAIN IN 49 MINUTES AT NORTHRIDGE RAIN GAGE. MOST OF THE RAINFALL FELL IN 20 MINUTES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 0.7 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- -20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
861 WGUS56 KLOX 120040 FFWLOX CAC037-120230- /O.NEW.KLOX.FF.W.0015.160412T0040Z-160412T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 540 PM PDT MON APR 11 2016 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... THE SAN FERNANDO VALLEY IN CENTRAL LOS ANGELES COUNTY IN SOUTHWESTERN CALIFORNIA... * UNTIL 730 PM PDT * AT 536 PM PDT...DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM ACROSS THE WARNING AREA. FLASH FLOODING ACROSS LOCAL ROADWAYS IS EXPECTED. * SOME LOCATIONS THAT MAY EXPERIENCE FLOODING INCLUDE... NORTHRIDGE... GRANADA HILLS... RESEDA... NORTH HILLS... HIGHWAY 118... PRECAUTIONARY/PREPAREDNESS ACTIONS... TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD DEATHS OCCUR IN VEHICLES. && LAT...LON 3433 11844 3416 11843 3418 11857 3430 11861 $$ GOMBERG/HALL
2 follow-up statements
121 WGUS76 KLOX 120053 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 553 PM PDT MON APR 11 2016 CAC037-120230- /O.CON.KLOX.FF.W.0015.000000T0000Z-160412T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 553 PM PDT MON APR 11 2016 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR THE SAN FERNANDO VALLEY IN CENTRAL LOS ANGELES COUNTY... AT 545 PM PDT...DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM PRODUCING HEAVY RAIN ACROSS NORTHRIDGE...GRANADA HILLS...RESEDA...AND NORTH HILLS IN THE SAN FERNANDO VALLEY. THIS STORM WAS NEARLY STATIONARY. AN AUTOMATED RAIN GAUGE IN NORTHRIDGE SHOWED VERY HEAVY RAINFALL...WITH 1.03 INCHES IN A 20 MINUTE TIME FRAME. THIS BRIEF INTENSE RAINFALL WILL LIKELY GENERATE SIGNIFICANT ROADWAY FLOODING THROUGH 730 PM ACROSS THE WARNING AREA. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... NORTHRIDGE... CHATSWORTH... GRANADA HILLS... RESEDA... NORTH HILLS... PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3433 11844 3416 11843 3418 11857 3430 11861 $$ GOMBERG/HALL
839 WGUS76 KLOX 120221 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 721 PM PDT MON APR 11 2016 CAC037-120230- /O.EXP.KLOX.FF.W.0015.000000T0000Z-160412T0230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LOS ANGELES CA- 721 PM PDT MON APR 11 2016 ...THE FLASH FLOOD WARNING FOR CENTRAL LOS ANGELES COUNTY WILL EXPIRE AT 730 PM PDT... THE HEAVY RAIN HAS ENDED...AND FLASH FLOODING IS NO LONGER EXPECTED TO POSE A THREAT. PLEASE CONTINUE TO HEED ALL ROAD CLOSURES. LAT...LON 3433 11844 3416 11843 3418 11857 3430 11861 $$ GOMBERG/HALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Apr 11, 5:20 PM PDT, 20 minutes earlier.
Area forecast discussion, Apr 11, 5:20 PM PDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 520 PM PDT MON APR 11 2016 .SYNOPSIS... A DRYING TREND WILL DEVELOP FOR TUESDAY AND WEDNESDAY AS HIGH PRESSURE BUILDS IN ALOFT. A LOW PRESSURE SYSTEM WILL CROSS TO THE NORTH...THEN MOVE TO THE EAST OF THE REGION FOR BREEZY WINDS AT NIGHT WEDNESDAY AND THURSDAY. HIGH PRESSURE WILL BUILD IN OVER THE WEEKEND...AND WITH OFFSHORE FLOW...ABOVE NORMAL TEMPERATURES AND MOSTLY CLEAR SKIES WILL PREVAIL INTO NEXT WEEK. && .SHORT TERM...(TDY-THU) SHOWERS HAVE DEVELOPED OVER THE MTNS THIS AFTERNOON UNDER MODERATE INSTABILITY AND PWATS STILL AROUND AN INCH. SO FAR NO THUNDER IN OUR CWA BUT THERE HAS BEEN SOME TO THE EAST. WILL LEAVE FCST MOSTLY UNCHANGED FOR THE EVENING WITH SHOWERS AND AN ISOLATED TSTORM POSSIBLE OVER THE MTNS, SOME OF WHICH MAY DRIFT OFF INTO THE VALLEYS UNDER LIGHT NORTHEAST STEERING FLOW. OVERNIGHT CONVECTION WILL DIMINISH AND WE'LL LIKELY START SEEING SOME MARINE LYR CLOUDS FORMING OVER THE SOUTHERN COASTAL WATERS. NOT ENTIRELY CONVINCED THE INVERSION WILL STRENGTHEN QUICKLY ENOUGH TO GET A REAL SOLID LOW CLOUD DEVELOPMENT BUT WILL GO WITH THAT IDEA FOR NOW AND SPREADING INTO THE LOWER COASTAL VALLEYS EARLY TUESDAY. NOT MUCH CHANGE IN COASTAL TEMPS TUE WITH THE MARINE LYR PRESENCE BUT INTERIOR AREAS SHOULD WARM UP WITH LESS CLOUDS AND A WARMER AIR MASS OVERALL. STILL EXPECTING SOME AFTERNOON CU OVER THE MTNS AS MODELS MAINTAIN A FAIR AMOUNT OF MOISTURE IN THE LOWER LEVELS, AND ASSUMING THE MARINE LYR REFORMS COASTAL AREAS COULD SEE AT LEAST SOME STRATO CU INTO THE AFTERNOON AS WELL SO PARTLY CLOUDY AN APPROPRIATE FORECAST FOR MANY AREAS TUESDAY. AIR MASS WILL CONTINUE TO DRY OUT WEDNESDAY INTO THURSDAY WITH FEWER CLOUDS EXCEPT FOR THE NIGHT/MORNING MARINE LYR. A DYING COLD FRONT PRECEEDING AN INSIDE SLIDER PASSAGE MAY SPREAD SOME CLOUDS INTO NORTHERN AREAS THU BUT PRECIP NOT EXPECTED. NOT MUCH CHANGE IN TEMPS WEDNESDAY, THEN A COUPLE DEGREES OF COOLING THU WITH THE DISSIPATING FRONTAL PASSAGE AND COLD AIR WITH THE INSIDE SLIDER. GUSTY NORTHWEST WINDS EXPECTED WEDNESDAY AND THURSDAY NIGHTS ACROSS SRN SBA COUNTY AND THE I5 CORRIDOR. .LONG TERM...(FRI-MON) THE UPPER LOW (INSIDE SLIDER) DROPPING THROUGH NEVADA THU NOT EXPECTED TO DO MUCH LOCALLY OTHER THAN SOME LOCALLY GUSTY NORTHERLY WINDS. WE'LL LIKELY SEE A DECREASE IN MARINE LYR WITH THOSE NORTHERLY WINDS AND COOLER AIR ALOFT WEAKENING THE MARINE INVERSION. SLIGHT WARMING EXPECTED FOR COAST/VALLEYS FRI BUT THEN MORE WARMING FOR THE WEEKEND AS THE COLD AIR ADVECTION ALOFT MOVES EAST AND A HIGH PRESSURE RIDGE DEVELOPS OVER THE WEST COAST. && .AVIATION...12/0000Z. AT 00Z, THERE WAS A MARINE LAYER DEPTH AROUND 600 FEET DEEP AT KLAX. THE TOP OF THE INVERSION WAS AROUND 2300 FEET WITH A TEMPERATURE OF 14 DEGREES CELSIUS. LOW TO MODERATE CONFIDENCE IN THE CURRENT FORECAST. MVFR CONDITIONS WILL DEVELOP ACROSS COASTAL AND VALLEY TERMINALS BETWEEN 08Z AND 13Z. THERE IS A CHANCE OF IFR CONDITIONS AT CENTRAL COAST TERMINALS BETWEEN 08Z AND 13Z. THERE IS A CHANCE THAT COAST TERMINALS COULD STRUGGLE TO CLEAR ON TUESDAY, ESPECIALLY SOUTH OF POINT CONCEPTION. KLAX...MVFR CONDITIONS SPREAD IN BETWEEN 08Z AND 13Z. THERE IS A 30 PERCENT CHANCE THAT MVFR CONDITIONS COULD LINGER UNTIL 20Z. VFR CONDITIONS SHOULD DEVELOP BY 20Z AT THE LATEST. KBUR...MVFR CONDITIONS SPREAD IN BETWEEN 08Z AND 13Z. VFR CONDITIONS SHOULD DEVELOP BY 18Z AT THE LATEST. && .MARINE...11/200 PM. GOOD CONFIDENCE THAT NW WINDS WILL REMAIN BELOW SCA LEVELS THIS AFTERNOON AND EVENING. THERE IS A 20 PERCENT CHANCE THAT SCA LEVEL WINDS WILL REQUIRE ADVISORIES ACROSS THE OUTER WATERS...PARTICULARLY AROUND POINT CONCEPTION. SCA CONDS ARE LIKELY ACROSS THE ENTIRE OUTER WATERS TUE AFTERNOON AND EVENING...WITH SCA CONDS LIKELY CONTINUING THROUGH THE WEEK. SCA CONDS MAY BEGIN TO AFFECT THE NORTHERN INNER WATERS WED...AND THE REMAINDER OF THE INNER WATERS THU AND FRI. && .LOX WATCHES/WARNINGS/ADVISORIES... CA...NONE. PZ...NONE. && PUBLIC...MW AVIATION...HALL MARINE...SWEET SYNOPSIS...SETO/HALL WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 11, 6:00 AM PDT, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 600 AM PDT MON APR 11 2016 CAZ034>041-044>046-051>054-059-087-088-547-548-121300- SAN LUIS OBISPO COUNTY CENTRAL COAST- SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY- SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY- SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST- LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES- VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS- SANTA MONICA MOUNTAINS RECREATIONAL AREA- SAN LUIS OBISPO COUNTY MOUNTAINS- SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS- LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE- ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY- LOS ANGELES COUNTY SAN FERNANDO VALLEY- LOS ANGELES COUNTY SAN GABRIEL VALLEY- 600 AM PDT MON APR 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA. .DAY ONE... TODAY THERE IS A SLIGHT CHANCE OF HAZARDOUS THUNDERSTORMS ACROSS THE MOUNTAINS THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. RORKE
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 8:18 PM PDT | Small Craft Advisory | LOX | 64 hr |
Nearby
Flash Flood Warnings in California, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.